Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 55, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2015, 6:51 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2015, 6:51 PM MDT (00:51 UTC)
- Expired
- Aug 31, 2015, 12:45 AM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839
WGUS55 KSLC 310051
FFWSLC
UTC025-310645-
/O.NEW.KSLC.FF.W.0055.150831T0051Z-150831T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
651 PM MDT SUN AUG 30 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KANE COUNTY IN UTAH...
* UNTIL 1245 AM MDT
* AT 647 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER THE HEADWATERS OF JOHNSON WASH
WITHIN JOHNSON CANYON. RADAR RAINFALL ESTIMATES INDICATE A SWATH
OF AN INCH OR GREATER HAS ALREADY FALLEN WITH ADDITIONAL RAINFALL
EXPECTED THROUGH 8 PM.
* FLASH FLOODING CAN BE EXPECTED ALONG JOHNSON WASH THIS
EVENING...WHICH WILL IMPACT JOHNSON CANYON ROAD AS WELL AS OTHER
BACKCOUNTRY ROADS CROSSING JOHNSON CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3730 11229 3723 11227 3713 11227 3700 11236
3700 11239 3714 11245 3726 11249 3730 11241
$$
MPS2 follow-up statements
827
WGUS75 KSLC 310435
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1035 PM MDT SUN AUG 30 2015
UTC025-310645-
/O.CON.KSLC.FF.W.0055.000000T0000Z-150831T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1035 PM MDT SUN AUG 30 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
SOUTHWESTERN KANE COUNTY...
A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR A
PORTION OF SOUTHWEST KANE COUNTY INCLUDING THE JOHNSON WASH WITHIN
JOHNSON CANYON. RADAR ESTIMATES INDICATE THAT OVER AN INCH OF RAIN
FELL OVER A SIZABLE AREA IN THE HEADWATERS OF THE CANYON EARLIER
THIS EVENING.
ALTHOUGH THE RAIN HAS ENDED OVER THE AREA...HEAVY RUNOFF IS BELIEVED
TO STILL BE WORKING ITS WAY DOWN THE CANYON. FLASH FLOODING CAN BE
EXPECTED ALONG JOHNSON WASH THIS EVENING...WHICH WILL IMPACT JOHNSON
CANYON ROAD AS WELL AS OTHER BACKCOUNTRY ROADS CROSSING JOHNSON
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3730 11229 3723 11227 3713 11227 3700 11236
3700 11239 3714 11245 3726 11249 3730 11241
$$242
WGUS75 KSLC 310636
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 AM MDT MON AUG 31 2015
UTC025-310645-
/O.EXP.KSLC.FF.W.0055.000000T0000Z-150831T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1236 AM MDT MON AUG 31 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 1245 AM MDT...
RUNOFF IS DIMINISHING OVER JOHNSON WASH AND SURROUNDING DRAINAGES
TONIGHT AND THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO
EXPIRE. ALTHOUGH THE WARNING HAS ENDED...WATER WILL CONTINUE TO RUN
HIGH IN THE AREA FOR SEVERAL MORE HOURS...SO CONTINUED CAUTION IS
URGED.
LAT...LON 3730 11229 3723 11227 3713 11227 3700 11236
3700 11239 3714 11245 3726 11249 3730 11241
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 30, 3:42 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 342 PM MDT SUN AUG 30 2015 .SYNOPSIS...A COLD FRONT OVER EASTERN UTAH WILL WEAKEN THIS EVENING. WITH THE REGION BETWEEN A RIDGE OF HIGH PRESSURE FROM THE UPPER MIDWEST TO THE SOUTHERN PLAINS AND A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST...A GENERALLY DRY SOUTHWEST FLOW WILL PREVAIL FOR MOST OF THE UPCOMING WEEK. && .SHORT TERM...UPPER TROUGH CONTINUES TO MAKE ITS WAY ACROSS IDAHO AND MONTANA THIS AFTERNOON. THE ASSOCIATED COLD FRONT HAS MOVED INTO EASTERN UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WHERE THE AIRMASS IS MORE MOIST AND THERE ARE GOOD DYNAMICS. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING...WITH THE POTENTIAL TO PRODUCE HEAVY RAIN AND GUSTY WINDS. TEMPERATURES BEHIND THE FRONT ARE NOTICEABLY COOLER THAN YESTERDAY...WITH MAXES RUNNING IN EXCESS OF 10F BELOW VALUES OBSERVED YESTERDAY OVER NORTHERN UTAH. AS THE TROUGH MOVES INTO THE CENTRAL UNITED STATES AND THE COLD FRONT WEAKENS...A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE AREA...RESULTING IN A SLOW WARMING TREND FOR THE EARLY PART OF THE WEEK. MOISTURE AND INSTABILITY WILL LINGER OVER SOUTHERN UTAH TOMORROW...ALLOWING FOR SHOWER AND THUNDERSTORM ACTIVITY TO FOCUS OVER THAT AREA. HOWEVER...CONVECTION SHOULD BE MORE ISOLATED IN NATURE COMPARED TO TODAY. BY TUESDAY...MOISTURE WILL DECREASE FURTHER SO ANY LINGERING CONVECTION SHOULD BE CONFINED TO THE HIGHER TERRAIN. SOUTHWEST WINDS WILL ALSO BEGIN TO INCREASE AS A PACIFIC NORTHWEST TROUGH SLOWLY MOVES ONSHORE. && .LONG TERM (AFTER 12Z WEDNESDAY)...A PERSISTENT LONG WAVE TROUGH WILL RESIDE OVER THE PACNW/NORTHERN ROCKIES STATES THROUGH THE LONG TERM PERIOD. EMBEDDED SHORT WAVE ENERGY WILL GRADUALLY ROTATE AROUND THE BASE OF THIS MID/LATE WEEK ALLOWING HEIGHTS TO GRADUALLY TREND LOWER ACROSS THE EASTERN GREAT BASIN AS THIS ENERGY LIFTS NE THROUGH THE NORTHERN ROCKIES...FURTHER IMPINGING ON THE PLAINS RIDGE AND HOLDING IT WELL EAST. A DEEP AND DRY SOUTHWESTERLY FLOW WILL PERSIST AS SUCH. H7 TEMPS AT KSLC WILL EVER SO SLIGHTLY LOWER DURING THE WED-FRI TIMEFRAME COINCIDENT WITH THE FALLING HEIGHTS...THOUGH TEMPS WILL REMAIN NEAR SEASONAL NORMS THROUGH THE END OF THE WORKWEEK. DEEP MIXING OF FAIRLY STRONG SOUTHWESTERLY FLOW ALOFT WILL AID BREEZY TO GUSTY CONDITIONS ACROSS MUCH OF THE AREA. GLOBAL MODELS LARGELY AGREE THAT AMPLIFICATION OF THE EASTERN PACIFIC RIDGE FRIDAY WILL DRIVE INCREASED AMPLIFICATION OF THE LAST SHORT WAVE OF THE SERIES...CARVING THE MEAN TROUGH FURTHER SOUTH/EAST INTO THE NORTHERN GREAT BASIN FRIDAY NIGHT/SATURDAY. THIS SAID...SOME TIMING/AMPLIFICATION ISSUES BEGIN TO ARISE BETWEEN EC/GFS AND A FAIR AMOUNT OF SPREAD CONTINUES IN THE GEFS. THIS IS ESPECIALLY TRUE REGARDING THE ATTENDANT COLD FRONTAL PASSAGE AS IT WORKS EAST INTO THE FORECAST AREA /LATE FRIDAY GFS...SATURDAY MORNING EC/. REGARDLESS...GLOBALS DO AGREE THAT FAIRLY STOUT CAA WILL BE OCCURRING SATURDAY AND HAVE FURTHER LOWERED TEMPS TO WELL BELOW SEASONAL NORMS NEXT WEEKEND. SAID FRONT DOES APPEAR QUITE SHALLOW AND MOISTURE STARVED OWING TO A CONTINUATION OF DRY AND BREEZY CONDITIONS THROUGH DAY 7. && .AVIATION...NORTHERLY WINDS WILL PREVAIL AT KSLC THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SWITCHING BACK TO THE SOUTH BETWEEN 02-03Z. THERE IS A 30 PERCENT CHANCE THIS WIND SHIFT IS DELAYED UNTIL 04Z OR LATER. ISOLATED SHOWERS IN THE VICINITY OF THE TERMINAL WILL CONTINUE THROUGH THE AFTERNOON...WITH A 20 PERCENT CHANCE FOR GUSTY ERRATIC OUTFLOW WINDS. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN UTAH ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE DISTRICT. THE CONVECTION WILL TEND TO DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND THE WEAKENING OF THE BOUNDARY. A DRIER AND MORE STABLE AIRMASS WILL MOVE BACK IN FOR THE EARLY PART OF THE WEEK. WITH ANOTHER TROUGH APPROACHING...SOUTHWEST WINDS WILL BECOME GUSTY DURING THE MIDDLE TO LATTER PART OF THE WORK WEEK. THIS MAY PRODUCE AREAS OF CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS ARE DRY...PARTICULARLY OVER WESTERN UTAH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SHORT TERM/FIRE WEATHER...TRAPHAGAN LONG TERM...MERRILL AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 4:12 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 AM MDT SUN AUG 30 2015 UTZ001>016-019>021-517-518-WYZ021-311015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 412 AM MDT SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER THE EASTERN HALF OF THE FORECAST AREA TODAY INTO THIS EVENING AS A COLD FRONT SLIDES INTO CENTRAL UTAH. WITH A SOMEWHAT MOIST AIR MASS IN PLACE...THUNDERSTORMS MAY PRODUCE BRIEF HEAVY THIS AFTERNOON AND EVENING...PRIMARILY OVER THE SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY SOUTHWEST WINDS AND A RATHER DRY AIR MASS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS FROM TUESDAY THROUGH FRIDAY...PARTICULARLY ACROSS WESTERN UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:02 PM MDT | Special Weather Statement | SLC | Duchesne | 43 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.